Unlike some drugs, Effexor is a medication that requires you be vigilant about taking the drug in the correct dosage as prescribed by your doctor. Though Wyeth Pharmaceuticals, the maker of this drug, stresses that it isn't habit-forming like a narcotic or a stimulant, it doesn't take much to induce what's called "discontinuation syndrome" in some people. That's why doctors stress that you should take the drug as prescribed and only taper off of the drug under their strict supervision and using their guidance.
The official Effexor website reports that discontinuation symptoms can occur if you miss as little as a few doses. The Australian and New Zealand Journal of Psychiatry goes one step further; it reports that some patients have experienced these adverse effects in as little as one missed dose. These symptoms may also occur when you take too little of the drug.
Discontinuation symptoms are diverse. On the physical side of things, you may begin to shake or sweat a lot. You may experience headaches, an upset stomach and find it difficult to concentrate, according to the American Journal of Psychiatry. Another troubling symptom involves changes in your blood pressure, usually resulting in higher blood pressure numbers.
The symptoms associated with missing your dose of Effexor are not limited to the physical. You may feel irritable and begin to see or hear things that aren't there. In addition, the problems that the drug is supposed to treat, anxiety and depression, may actually be worsened. A particularly unnerving, yet relatively common discontinuation symptom is what's called brain zaps, according to the Journal of Clinical Psychopharmacology. These "zaps" are just as they sound — the sensation of electric shocks in your brain, radiating within the head.
The reason why discontinuation symptoms happen, and happen so quickly, is due to the short half-life of the drug, according to the American Journal of Psychiatry. Other drugs that share Effexor's class, such as paroxetine, also contribute to discontinuation symptoms if they are stopped, if only for a short time, due to their abbreviated half-life.
As soon as you miss a dose, take it again at your next regularly scheduled time, according to Wyeth Pharmaceuticals. Never try to "make up for it" by taking two doses at one time, for example. This can be dangerous. You may put yourself at risk for a whole slew of other side effects if you overdose. As soon as you start taking the drug again, the physical and mental changes associated with missing a dose or two should subside.